Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 7, NWS Duluth, MN

August 7, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 7, 2014, 8:55 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2014, 8:55 AM CDT (13:55 UTC)
Expired
Aug 7, 2014, 8:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WHUS43 KDLH 071355
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
855 AM CDT THU AUG 7 2014

MNZ037-WIZ001-080100-
/O.NEW.KDLH.BH.S.0007.140807T1355Z-140808T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
855 AM CDT THU AUG 7 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
824 
WHUS43 KDLH 080101
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
801 PM CDT THU AUG 7 2014

MNZ037-WIZ001-080215-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-140808T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
801 PM CDT THU AUG 7 2014

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE WIND AND WAVES HAVE DIMINISHED THIS EVENING...AND WILL
CONTINUE TO DO SO OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 6:44 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 7, 6:44 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
644 AM CDT THU AUG 7 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 338 AM CDT THU AUG 7 2014

EARLY THIS MORNING...PATCHY FOG IS EXPECTED OVER THE NORTHLAND DUE
TO THE LIGHT WINDS AND MOSTLY CLEAR SKIES. THE EASTERLY FLOW OFF
OF LAKE SUPERIOR WILL PROVIDE ADDITIONAL TERRAIN AND LAKE INDUCED
SUPPORT FOR FOG OVER PARTS OF NW WISCONSIN AND THE TWIN PORTS
AREA.

TODAY THROUGH FRIDAY...HIGH PRESSURE OVER THE GREAT LAKES REGION
WILL PROMOTE PARTLY TO MOSTLY SUNNY SKIES OVER THE NORTHLAND AND
LIGHT SOUTHERLY TO SOUTHEASTERLY WINDS. THERE COULD BE ISOLATED
SHOWERS OVER PARTS OF NW WISCONSIN AND THE TWIN PORTS AREA THIS
AFTERNOON THROUGH EARLY THIS EVENING. THIS WILL BE WHERE THERE
WILL BE WEAK CONVERGENCE DUE TO MEETING OF THE LAKE BREEZE AND THE
LIGHT SOUTHERLY FLOW FARTHER INLAND. THE GFS/WRF/SREF/HRRR MODELS
ARE PICKING UP ON THIS...SO I WAS CONFIDENT ENOUGH TO FORECAST AT
LEAST ISOLATED SHOWERS. THE MODEL CAPE LOOKS FAIRLY LOW...BUT WE
MIGHT NEED TO INCLUDE ISOLATED STORMS IF IT APPEARS CAPE WILL BE
MORE ROBUST. HIGH TEMPERATURES TODAY AND TOMORROW WILL BE IN THE
UPPER 70S AND LOW 80S. TEMPERATURES MAY BE A BIT COOLER NEAR LAKE
SUPERIOR DUE TO THE ONSHORE FLOW.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 338 AM CDT THU AUG 7 2014

IT WILL BE MAINLY BENIGN ACROSS THE FORECAST AREA THROUGH THE
PERIOD. THE HIGH PRESSURE AREA WILL CONTINUE TO DOMINATE THE
WEATHER ACROSS THE REGION ON SATURDAY. A WEAK SURFACE TROUGH WILL
PAS THROUGH THE AREA ON SUNDAY AND MONDAY BUT MOISTURE WILL BE
SOMEWHAT LIMITED. AS INDICATED ON THE PREVIOUS SHIFT...THERE WILL
BE SOME SHOWERS AND THUNDERSTORMS BUT THE SEVERE THREAT WILL BE
LIMITED DUE TO LOW SHEAR AND STRONG FORCING. AN AREA OF HIGH
PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT AND WILL KEEP THE
NORTHLAND RAINFREE THROUGH WEDNESDAY NIGHT. MODELS INDICATE
RETURNING MOISTURE LATE WEDNESDAY AND A SHORTWAVE/SURFACE TROUGH
APPROACHING THE AREA BY THURSDAY BRINGING A GOOD SHOT FOR
PRECIPITATION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 644 AM CDT THU AUG 7 2014

IFR CONDITIONS IN FOG TRENDING TO VFR BY 14Z AT HIB THIS
MORNING...OTHERWISE VFR CONDTIONS THROUGH THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  57  77  58 /  10  20   0   0
INL  80  56  81  56 /   0   0  10   0
BRD  80  58  80  59 /  10   0  10  10
HYR  80  55  80  57 /  10  10   0   0
ASX  74  55  77  56 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...STEWART
AVIATION...STEWART
Hazardous weather outlook, Aug 7, 3:45 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
345 AM CDT THU AUG 7 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
345 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED OVER THE NORTHLAND EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT COULD DEVELOP THUNDERSTORMS OVER NORTHEAST MINNESOTA
SUNDAY AFTERNOON AND EVENING...AND THE THUNDERSTORMS COULD SPREAD
TO NORTHWEST WISCONSIN SUNDAY NIGHT AS THE COLD FRONT GRADUALLY
MOVES TO THE SOUTH AND EAST.

THUNDERSTORMS ARE POSSIBLE OVER THE NORTHLAND MONDAY AND MONDAY
NIGHT AS THE COLD FRONT CONTINUES MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-081200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
345 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR SUNDAY NIGHT
THROUGH MONDAY NIGHT.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.